Oklahoma, 2016

Flash Flooding and Hail in Oklahoma, July 8, 2016

July 8, 2016 · NWS OUN · 15 events in 9 counties and zones

As a cold front pushed forward, a line of storms formed across Oklahoma on the afternoon and evening of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a cold front pushed forward, a line of storms formed across Oklahoma on the afternoon and evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 1:40 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 1:40 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
240 PM CDT FRI JUL 8 2016

.DISCUSSION...
Messy set up today making it difficult to forecast what will
happen the rest of this afternoon and tonight.

First off, band of showers and isolated storms continues to
develop and move across portions of Northern Oklahoma this
afternoon. Right now, it looks like 3 different additional
areas/ways for showers/storms to develop and affect parts of the
area. Storms could develop this afternoon/evening near any
remaining outflow, differential heating boundaries and or front
that are across the fa. Along those lines, there appears to be a
east-west boundary in West Central OK with visible satellite
showing the clouds bubbling from there into southwest OK where the
lower amount of clouds has allowed more heating to occur today.
This could be an area for storm development over the next few
hours. Another area of storms could develop in West Texas and move
east into parts of southern Oklahoma and western north Texas. A
third way for storms to affect the area will be with activity
developing in the High Plains then moving into the fa later
tonight into Saturday morning. Anyone or all of these scenarios
could occur. Heating, boundaries, and a disturbance in the mid-
upper level flow would be aiding the additional storm
development. Some of the storms might become severe with damaging
winds and large hail possible. Heavy rain leading to localized
flooding will also be a concern through Saturday morning.

Showers and storms will remain possible Saturday with boundaries
lingering over the fa and disturbances moving across the region. A
few strong to severe storms could be possible in parts of the fa
again Saturday. Rain chances become more isolated Sunday and
Monday with showers/storms possible for small portions of the fa.
The next better chance for storms may be Tuesday as another
frontal boundary approaches the area when an upper system moves
across the Northern Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  93  74  95 /  40  30  20  10
Hobart OK         74  99  75 100 /  40  30  20  10
Wichita Falls TX  77  99  77 100 /  30  20  10  10
Gage OK           71  96  71  99 /  40  30  20  10
Ponca City OK     74  89  73  93 /  50  40  30  10
Durant OK         76  94  77  94 /  20  20  10  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

06/25
Hazardous weather outlook, Jul 8, 11:03 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CDT FRI JUL 8 2016

OKZ004>048-050>052-TXZ083>090-091030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1203 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE NORTHERN PORTION OF THE SLIGHT RISK AREA IS ALONG
AND SOUTH OF A STILLWATER TO WOODWARD LINE. THE SOUTHERN
FRINGE OF THE SLIGHT RISK AREA EXTENDS FROM VERNON TEXAS
TO DUNCAN AND ATOKA. THERE IS ALSO A MARGINAL RISK OF
SEVERE STORMS WHICH COVERS THE REST OF OKLAHOMA AND WESTERN
NORTH TEXAS.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM 2 PM THROUGH 3 AM
SATURDAY MORNING.

IMPACTS...
THE PRIMARY HAZARDS WILL BE GOLF BALL SIZE HAIL... 60 TO 70 MPH
WINDS...AND LOCALLY HEAVY RAINFALL THAT MAY RESULT IN FLOODING.

DISCUSSION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAY LINGER ACROSS THE
NORTHERN HALF OF OKLAHOMA THROUGH THE EARLY TO MID AFTERNOON.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE TEXAS
PANHANDLE THIS AFTERNOON ALONG AND NEAR A COLD FRONT. THE FRONT
EXTENDS NORTHWARD THROUGH FAR NORTHWEST OKLAHOMA AND SOUTHERN
KANSAS.

OTHER THUNDERSTORMS MAY FORM ALONG A RESIDUAL BOUNDARY
FROM SHOWERS AND THUNDERSTORMS OVER NORTHERN AND CENTRAL
OKLAHOMA THIS MORNING.

THUNDERSTORMS ARE ALSO EXPECTED OVER THE HIGH PLAINS LATER
TODAY.  THESE STORMS MAY MOVE INTO NORTHERN OKLAHOMA DURING
THE OVERNIGHT HOURS AND LINGER THROUGH SATURDAY MORNING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE SLIGHT RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON AND TONIGHT.

.HEAT...
HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED THIS AFTERNOON ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON SATURDAY
ACROSS PORTIONS OF OKLAHOMA. THE MARGINAL RISK IS NORTH OF A LINE
FROM NEAR CHEYENNE... TO WATONGA... TO OKLAHOMA CITY... TO
SEMINOLE OKLAHOMA. THUNDERSTORMS WILL BE POSSIBLE EVERY DAY FROM
SUNDAY THROUGH THURSDAY. HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 8, 2:48 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT FRI JUL 8 2016

OKZ015>017-082130-
CUSTER OK-BLAINE OK-DEWEY OK-
348 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...
SOUTHWESTERN BLAINE AND SOUTHEASTERN DEWEY COUNTIES UNTIL 430 PM
CDT...

AT 348 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF THOMAS...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
THOMAS...CUSTER CITY AND FAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3562 9891 3577 9890 3589 9856 3557 9851
TIME...MOT...LOC 2043Z 262DEG 14KT 3568 9879

MBS
Special weather statement, Jul 8, 2:54 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
354 PM CDT FRI JUL 8 2016

OKZ014>016-021-082145-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-DEWEY OK-
354 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...
WESTERN CUSTER...NORTHEASTERN BECKHAM AND SOUTH CENTRAL DEWEY
COUNTIES UNTIL 445 PM CDT...

AT 353 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF FOSS RESERVOIR...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ARAPAHO...HAMMON...BUTLER...MOOREWOOD...FOSS RESERVOIR AND STAFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3592 9904 3557 9892 3543 9961 3558 9970
TIME...MOT...LOC 2047Z 238DEG 20KT 3561 9930

MBS
Special weather statement, Jul 8, 3:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT FRI JUL 8 2016

OKZ024-082200-
CANADIAN OK-
430 PM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CANADIAN COUNTY UNTIL 500
PM CDT...

AT 428 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHEAST OF HINTON TO 8 MILES SOUTH OF CALUMET...MOVING EAST
AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3553 9772 3544 9816 3550 9831 3555 9831
      3563 9818
TIME...MOT...LOC 2128Z 249DEG 12KT 3552 9829 3549 9817

..SPEG.

The radar

The Altus AFB radar (KFDR), 133 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Beckham

When
July 8, 3:45 PM CST
Where
Beckham County, Texola
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.220, -99.990

Thunderstorm Wind, Canadian

When
July 8, 4:10 PM CST
Where
Canadian County, 4.45 mi SW of Concho
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.560, -98.040

Flash Flood, Oklahoma

When
July 8, 4:29 PM CST to 7:29 PM CST
Where
Oklahoma County, 1.47 mi ENE of Warr Acres to 1.12 mi ENE of Warr Acres
Cause
Heavy Rain
Reported by
Public
Coordinates
35.527, -97.596

Several roads had high water and became nearly impassable due to very heavy rainfall.

Thunderstorm Wind, Jackson

When
July 8, 5:35 PM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Thunderstorm Wind, Greer

When
July 8, 5:35 PM CST
Where
Greer County, 1.83 mi ESE of Granite
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.950, -99.350

Two inch tree limbs were downed by winds.

Thunderstorm Wind, Pottawatomie

When
July 8, 6:10 PM CST
Where
Pottawatomie County, 3.24 mi NNW of Shawnee
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.370, -96.950

Thunderstorm Wind, Kiowa

When
July 8, 6:11 PM CST
Where
Kiowa County, 0.89 mi NW of (Hbr)hobart Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -99.060

Flash Flood, Jackson

When
July 8, 6:13 PM CST to 9:13 PM CST
Where
Jackson County, 1.02 mi SSE of Altus to 1.62 mi WNW of (Lts)altus Afb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.627, -99.321

OHP reported roadway impassable due to flash flooding on the west side of Altus.

Thunderstorm Wind, Kiowa

When
July 8, 6:15 PM CST
Where
Kiowa County, 4 mi SE of (Hbr)hobart Airport
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.949, -99.000

Thunderstorm Wind, Pottawatomie

When
July 8, 6:34 PM CST
Where
Pottawatomie County, McLoud
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.440, -97.090

Winds downed a 14 inch tree at Broadway and 6th st.

Thunderstorm Wind, Pottawatomie

When
July 8, 6:35 PM CST
Where
Pottawatomie County, Tecumseh
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.260, -96.940

A tree fell onto a house at 9th and Locust.

Thunderstorm Wind, Tillman

When
July 8, 6:47 PM CST
Where
Tillman County, 3.49 mi WSW of Frederick Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.340, -99.040

No damage reported.

Thunderstorm Wind, Tillman

When
July 8, 6:50 PM CST
Where
Tillman County, 4.15 mi N of Davidson
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.300, -99.080

Thunderstorm Wind, Tillman

When
July 8, 6:50 PM CST
Where
Tillman County, 4.15 mi N of Davidson
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.300, -99.080

Hail, Pontotoc

When
July 8, 7:10 PM CST
Where
Pontotoc County, 8.98 mi N of Vanoss
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.890, -96.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642999, 643000, 643001, 643002, 643003, 643004, 643005, 643006, 644918, 643007, 643008, 643009, 643010, 643011, 643012.